Hail, Hand
- When
- July 3, 6:15 PM CST
- Where
- Hand County, 4.17 mi N of Polo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.840, -99.110
An isolated thunderstorm brought large hail and very heavy rains to parts of Hand and Faulk counties. The heavy rains brought more flash flooding to northern Hand county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought large hail and very heavy rains to parts of Hand and Faulk counties. The heavy rains brought more flash flooding to northern Hand county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 5:33 PM CST, 42 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
633 PM CDT Tue Jul 3 2018
.UPDATE...
Issued at 630 PM CDT Tue Jul 3 2018
Made a few tweaks to evening pops based on latest HRRR and current
radar returns. Otherwise, forecast remains on track for the
overnight period with two rounds of storms possible.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 223 PM CDT Tue Jul 3 2018
Convection remains the main challenge in the short range.
Instability continues to increase across the region this afternoon as
diabatic heating continues. However, deep layer shear is probably
slackening as the mid level westerlies retreat to the north this
afternoon and evening. Also, heights continue to build
across the region with warming temps aloft. Meanwhile, ll shear will
remain decent through tonight given continued llj, and its diurnal
increase this evening. The CAMS and non-CAMS are at odds concerning
convective development in the northeast toward evening. The HRRR is
somewhat aggressive, perhaps picking up on outflow boundaries left
behind by the morning convection. Non-CAMS favor activity
developing further north, or not at all over the northeast this
evening. Later in the evening there is fair agreement that an MCS
will fire up over the High Plains, and then head northeast
overnight. The main threat with the possible early evening
convection will be hail and heavy rain, and the late night activity
should favor gusty winds. Nonetheless, confidence in how all this
will play out is fairly low attm. Temperatures will be above normal
through Wednesday.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 223 PM CDT Tue Jul 3 2018
Mid level ridge will expand from the eastern conus, back west to the
central conus during the period. The ridge does get knocked down
some by passing s/w energy late in the weekend, into early next
week. That is likely the best opportunity for any meaningful pcpn
during the period, since prior to that the strong mid level ridge
should provide for general subsidence across the Northern Plains.
Meanwhile, temperatures should remain near to above normal through
most of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 630 PM CDT Tue Jul 3 2018
VFR conditions are expected to prevail except in the vicinity of
thunderstorms. Strong winds and large hail will be possible with
any storms this evening and overnight.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ005-006-010-017-
018-036-037-048-051.
MN...None.
&&
UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...WiseHazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 123 PM CDT Tue Jul 3 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight More storms are expected this evening and overnight. Severe storms are possible with strong winds and large hail being the main threats. Storms could fire first in the northeast, and then later in the evening out west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and storms will linger into Wednesday across the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. tdk
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
133 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM HAIL 1 N ORIENT 44.92N 99.09W
07/03/2018 E1.75 INCH FAULK SD PUBLIC
GOLF BALL SIZE HAIL, BUSTED CORN OFF AT
STALKS, 2.5 INCHES RAIN.
&&
KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
154 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND GST 6 ENE SISSETON 45.69N 96.94W
07/03/2018 E50 MPH ROBERTS SD PUBLIC
BRIEF, VERY HEAVY RAIN AND A FEW MINUTES OF
45 TO 50 MPH WIND GUSTS.
&&
NWS ABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
156 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL ORIENT 44.90N 99.09W
07/03/2018 E1.50 INCH FAULK SD TRAINED SPOTTER
&&
KSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
217 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL TULARE 44.74N 98.50W
07/02/2018 E1.00 INCH SPINK SD PUBLIC
0815 PM HAIL TULARE 44.74N 98.50W
07/02/2018 E1.25 INCH SPINK SD TRAINED SPOTTER
0820 PM FUNNEL CLOUD 1 SW TULARE 44.73N 98.52W
07/02/2018 SPINK SD TRAINED SPOTTER
0847 PM HAIL 5 NW HOUGHTON 45.82N 98.28W
07/02/2018 E1.00 INCH BROWN SD PUBLIC
0905 PM HAIL 7 NNE MILLER 44.62N 98.96W
07/02/2018 E0.88 INCH HAND SD EMERGENCY MNGR
0940 PM HAIL 9 N MILLER 44.65N 98.99W
07/02/2018 E1.50 INCH HAND SD EMERGENCY MNGR
0949 PM HEAVY RAIN SPINK COLONY 44.75N 98.29W
07/02/2018 M2.25 INCH SPINK SD PUBLIC
NO HAIL, LIGHT WIND.
1000 PM HAIL 7 ESE POLO 44.72N 98.99W
07/02/2018 E0.88 INCH HAND SD LAW ENFORCEMENT
1004 PM HAIL 7 WNW BURDETTE 44.73N 98.94W
07/02/2018 E1.00 INCH HAND SD LAW ENFORCEMENT
1027 PM HAIL 3 NW BURDETTE 44.73N 98.86W
07/02/2018 E1.00 INCH HAND SD LAW ENFORCEMENT
1045 PM HAIL 6 NW WILLOW LAKE 44.69N 97.72W
07/02/2018 E1.00 INCH CLARK SD PUBLIC
QUARTER SIZE HAIL, GUSTY WINDS, SHREDDED
CORN AND BEANS, 2.75" RAIN.
1109 PM HAIL 3 NE VIENNA 44.73N 97.46W
07/02/2018 E0.88 INCH HAMLIN SD PUBLIC
HEAVY RAIN AND 30 MPH WIND.
1144 PM HAIL 6 WNW BURDETTE 44.73N 98.93W
07/02/2018 M2.50 INCH HAND SD PUBLIC
1239 AM HAIL 1 N ORIENT 44.92N 99.09W
07/03/2018 E1.75 INCH FAULK SD PUBLIC
GOLF BALL SIZE HAIL, BUSTED CORN OFF AT
STALKS, 2.5 INCHES RAIN.
1240 AM HAIL ORIENT 44.90N 99.09W
07/03/2018 E1.50 INCH FAULK SD TRAINED SPOTTER
1240 AM HAIL 3 SW POLO 44.75N 99.15W
07/03/2018 E1.00 INCH HAND SD PUBLIC
QUARTER SIZE HAIL, 8.5 INCHES OF RAIN
(MEASURED IN 4 INCH GAUGE), SEVERAL ROADS
WASHED OUT, AND AS OF TUESDAY AFTERNOON
THERE WAS NO WAY TO DRIVE IN AND OUT OF THE
FARM.
0100 AM HAIL 3 SSW POLO 44.74N 99.13W
07/03/2018 E1.00 INCH HAND SD PUBLIC
CORN CROP ALSO FLATTENED/STRIPPED. WIND
ESTIMATED AT 60 MPH.
0200 AM HAIL 7 ENE POLO 44.80N 98.98W
07/03/2018 E1.50 INCH HAND SD PUBLIC
WIND GUSTS ESTIMATED AT 50 MPH.
0200 AM FLASH FLOOD 5 ENE BURDETTE 44.74N 98.71W
07/03/2018 HAND SD PUBLIC
TOWNSHIP AND COUNTY ROADS WITH WATER OVER
THEM. MEASURED RAINFALL AFTER EVENT WAS 7.50
INCHES.
0230 AM FLASH FLOOD 3 SSW POLO 44.74N 99.13W
07/03/2018 HAND SD PUBLIC
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3
SSW POLO. 11 INCHES OF RAIN MEASURED FROM A
KELO-LAND RAIN GAUGE, FROM ABOUT 930 PM CDT
MONDAY NIGHT THROUGH ABOUT 230 AM CDT
TUESDAY. ROADS ARE ALL UNDER WATER.
0300 AM HAIL 3 N ONAKA 45.23N 99.47W
07/03/2018 E1.00 INCH FAULK SD PUBLIC
DAMAGED BEAN CROP AND PEELED PAINT OF A
BUILDING.
0600 AM HEAVY RAIN CASTLEWOOD 44.73N 97.03W
07/03/2018 M1.51 INCH HAMLIN SD CO-OP OBSERVER
CO-OP OBSERVER STATION CLWS2, CASTLEWOOD.
0628 AM TSTM WND GST 10 W LONG LAKE 45.88N 99.41W
07/03/2018 M55 MPH MCPHERSON SD MESONET
RADAR ESTIMATED TIME.
0629 AM TSTM WND GST EUREKA 45.77N 99.62W
07/03/2018 M54 MPH MCPHERSON SD MESONET
0700 AM FLASH FLOOD POLO 44.78N 99.11W
07/03/2018 HAND SD EMERGENCY MNGR
FLASH FLOODING WITH STORMS IN THE POLO AREA
THROUGH THE NIGHT AND EARLY MORNING HOURS.
POLO SUBSTATION EXPERIENCED FLOODING AND THE
TOWN WAS OUT OF POWER. WATER WAS BEGINNING
TO RECEDE EARLY TUESDAY MORNING.
0700 AM HEAVY RAIN HIGHMORE 12 N 44.70N 99.41W
07/03/2018 M1.05 INCH HYDE SD COCORAHS
COCORAHS STATION SD-HY-1, HIGHMORE 12 N.
0700 AM HEAVY RAIN 4 W ROCKHAM 44.90N 98.90W
07/03/2018 M2.10 INCH FAULK SD COCORAHS
COCORAHS STATION SD-FK-3, 4 W ROCKHAM.
0715 AM HEAVY RAIN EUREKA 13 ENE 45.88N 99.41W
07/03/2018 M1.06 INCH MCPHERSON SD MESONET
MESONET STATION LLKS2, EUREKA 13 ENE.
0800 AM HEAVY RAIN HAYTI 44.66N 97.21W
07/03/2018 M2.25 INCH HAMLIN SD COCORAHS
COCORAHS STATION SD-HM-1, HAYTI.
0800 AM HEAVY RAIN HAYTI 1 W 44.66N 97.23W
07/03/2018 M2.03 INCH HAMLIN SD CO-OP OBSERVER
CO-OP OBSERVER STATION HYTS2, HAYTI 1 W.
0800 AM HEAVY RAIN 2 NNE HENRY 44.91N 97.45W
07/03/2018 M1.09 INCH CODINGTON SD PUBLIC
0800 AM HEAVY RAIN 2 W TULARE 44.74N 98.55W
07/03/2018 E6.00 INCH SPINK SD PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2 W
TULARE: GAUGE OVERFLOWED AFTER 6".
0857 AM HEAVY RAIN REDFIELD 44.87N 98.52W
07/03/2018 E1.25 INCH SPINK SD PUBLIC
0900 AM HEAVY RAIN SPINK COLONY 44.75N 98.29W
07/03/2018 E3.80 INCH SPINK SD PUBLIC
0901 AM HEAVY RAIN POLO 44.78N 99.11W
07/03/2018 E7.00 INCH HAND SD PUBLIC
0902 AM HEAVY RAIN 6 N BURDETTE 44.79N 98.81W
07/03/2018 E5.00 INCH HAND SD PUBLIC
0903 AM HEAVY RAIN 3 NW SPOTTSWOOD 44.68N 98.54W
07/03/2018 M3.53 INCH SPINK SD CO-OP OBSERVER
0907 AM HEAVY RAIN 8 SSE ZELL 44.79N 98.67W
07/03/2018 E5.50 INCH SPINK SD PUBLIC
0935 AM TSTM WND GST SISSETON MUNI AP 45.67N 97.00W
07/03/2018 M66 MPH ROBERTS SD ASOS
CORRECTS PREVIOUS REPORT FROM SISSETON MUNI
AP. ASOS STATION 8D3, SISSETON MUNI AP.
0935 AM HEAVY RAIN SISSETON 45.66N 97.05W
07/03/2018 M1.00 INCH ROBERTS SD EMERGENCY MNGR
FELL WITHIN 30 MINUTES.
1005 AM TSTM WND GST 6 ENE SISSETON 45.69N 96.94W
07/03/2018 E50 MPH ROBERTS SD PUBLIC
BRIEF, VERY HEAVY RAIN AND A FEW MINUTES OF
45 TO 50 MPH WIND GUSTS.
1015 AM HEAVY RAIN ESTELLINE 44.58N 96.90W
07/03/2018 M1.40 INCH HAMLIN SD TRAINED SPOTTER
1135 AM HEAVY RAIN 4 W FAULKTON 45.03N 99.21W
07/03/2018 E1.80 INCH FAULK SD PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Special Weather Statement National Weather Service Aberdeen SD 656 PM CDT TUE JUL 3 2018 SDZ017-037-040045- Hand SD-Faulk SD- 656 PM CDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND SOUTH CENTRAL FAULK COUNTIES UNTIL 745 PM CDT... At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near Orient, or 12 miles south of Faulkton, moving northeast at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Orient and Polo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central and north central South Dakota. LAT...LON 4474 9908 4480 9925 4498 9909 4490 9891 TIME...MOT...LOC 2356Z 209DEG 11KT 4485 9907 Wise
Special Weather Statement
National Weather Service Aberdeen SD
709 PM CDT TUE JUL 3 2018
SDZ017-037-040115-
Hand SD-Faulk SD-
709 PM CDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND CENTRAL
FAULK COUNTIES UNTIL 815 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Orient, or 8 miles southwest of Faulkton, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Faulkton, Cresbard, Orient, Norbeck and Burkmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.
LAT...LON 4524 9914 4515 9887 4482 9916 4487 9932
4490 9932 4490 9939 4524 9922
TIME...MOT...LOC 0009Z 205DEG 17KT 4493 9924
DornThe Aberdeen radar (KABR), 88 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
7 hail, 1 flash flood. Local standard time, as filed.
Rainfall from the night before along with additional rainfall from this storm brought more flash flooding to parts of northern Hand county.
Large hail damaged many acres of corn and beans.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774744, 774745, 774746, 774747, 774743, 774748, 774749, 774750.